Alert archive / Oregon / Beach Hazards Statements in 2024

Beach Hazards Statement 6, NWS Medford, OR

October 12, 2024Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Oct 12, 2024, 8:47 AM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Oct 14, 2024, 8:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2024, 8:47 AM PDT (15:47 UTC)
In effect from
Oct 14, 2024, 8:00 AM PDT
Expired
Oct 14, 2024, 8:00 PM PDT
In force
12 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 3.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2013 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

639 
WHUS46 KMFR 121547
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
847 AM PDT Sat Oct 12 2024

ORZ021-022-131200-
/O.NEW.KMFR.BH.S.0006.241014T1500Z-241015T0300Z/
South Central Oregon Coast-Curry County Coast-
847 AM PDT Sat Oct 12 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...All beaches and shorelines of Douglas, Coos, and Curry
  counties.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* ADDITIONAL DETAILS...The risk of sneaker waves is higher on an
  incoming or rising tide. The incoming tide will occur Monday
  morning. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

BPN

Visit us at https://www.weather.gov/Medford
5 follow-up statements
318 
WHUS46 KMFR 131357
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
657 AM PDT Sun Oct 13 2024

ORZ021-022-140000-
/O.CON.KMFR.BH.S.0006.241014T1500Z-241015T0300Z/
South Central Oregon Coast-Curry County Coast-
657 AM PDT Sun Oct 13 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...All beaches and shorelines of Douglas, Coos, and Curry 
  counties.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* ADDITIONAL DETAILS...The risk of sneaker waves is higher on an 
  incoming or rising tide. The incoming tide will occur Monday 
  morning.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
973 
WHUS46 KMFR 132139
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
239 PM PDT Sun Oct 13 2024

ORZ021-022-141515-
/O.CON.KMFR.BH.S.0006.241014T1500Z-241015T0300Z/
South Central Oregon Coast-Curry County Coast-
239 PM PDT Sun Oct 13 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...All beaches and shorelines of Douglas, Coos, and Curry 
  counties.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* ADDITIONAL DETAILS...The risk of sneaker waves is higher on an 
  incoming or rising tide. The incoming tide will occur Monday 
  morning.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Stavish

Visit us at https://www.weather.gov/Medford
478 
WHUS46 KMFR 140917
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
217 AM PDT Mon Oct 14 2024

ORZ021-022-150000-
/O.CON.KMFR.BH.S.0006.241014T1500Z-241015T0300Z/
South Central Oregon Coast-Curry County Coast-
217 AM PDT Mon Oct 14 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM PDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...All beaches and shorelines of Douglas, Coos, and Curry 
  counties.

* WHEN...From 8 am pdt this morning through this evening.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* ADDITIONAL DETAILS...The risk of sneaker waves is higher on an
  incoming or rising tide. The incoming tide will occur this 
  morning.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
092 
WHUS46 KMFR 142102
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
202 PM PDT Mon Oct 14 2024

ORZ021-022-150300-
/O.CON.KMFR.BH.S.0006.000000T0000Z-241015T0300Z/
South Central Oregon Coast-Curry County Coast-
202 PM PDT Mon Oct 14 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...All beaches and shorelines of Douglas, Coos, and Curry 
  counties.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
321 
WHUS46 KMFR 150241
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
741 PM PDT Mon Oct 14 2024

ORZ021-022-150345-
/O.EXP.KMFR.BH.S.0006.000000T0000Z-241015T0300Z/
South Central Oregon Coast-Curry County Coast-
741 PM PDT Mon Oct 14 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM PDT THIS EVENING...

The sneaker wave threat has diminished.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Oct 12, 4:35 AM PDT, 4 hours 12 minutes earlier.

Area forecast discussion, Oct 12, 4:35 AM PDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Medford OR
435 AM PDT Sat Oct 12 2024

.DISCUSSION...Forecast confidence is high into Wednesday evening.
An upper low now off the southern Oregon coast will move inland
and bring some light rain today. Dry and warm afternoons return
for Sunday into Tuesday, except merely for Sunday at the coast
with marine stratus developing early Sunday evening then a
weakening front will bring a chance of light coastal rain by
Monday afternoon. For most of the area, this will bring an
increase of high clouds. Diurnal temperature ranges will be
seasonably wide beginning on Sunday morning and continuing through
Tuesday with areas of freezing low temperatures possible east of
the Cascades

Another, stronger front will approach late Tuesday then move
across Tuesday night into Wednesday. This will begin a period of
active, cooler weather. This pattern is likely for the remainder
of the week, with the highest rain chances west of the Cascades.
But, there are model differences in the timing and strength of
systems. The stronger cohort of solutions focuses additional
frontal passages north of our area, but does bring a high
probability of precipitation into southwest Oregon. But, there is
also an almost equal probability that stronger ridging will nudge
in Friday into Sunday. The blended model solution was utilized
with a chance of rain for the coast and Douglas County, and a
higher probability north of our area.

&&

.AVIATION...12/12Z TAFs...Along the coast and just offshore. Weak
instability will result in VFR conditions through at least 0z.
Stable conditions return this evening allowing marine stratus to
develop with ceilings lowering to MVFR between 3-4z, and could lower
to IFR later tonight.

Inland, VFR ceilings are expected through the TAF period. However
the higher terrain could end up partly obscured for brief periods of
time until 18z. -Petrucelli

&&

.MARINE...Updated 200 AM PDT Saturday, October 12, 2024...An
approaching low pressure system will bring elevated southerly winds
and southwesterly swell to area waters into this evening. Combined
wind waves and swell will result in Small Craft conditions beyond
10nm from shore, and within about 5 nm of Cape Blanco. Additionally,
localized areas of very steep and hazardous seas are possible
Saturday morning at 30nm from shore and beyond.

Seas return to below advisory levels tonight through the day Sunday.
A heavier westerly swell is expected to move into the waters Monday
afternoon. Guidance has backed off on the swell heights, with seas
peaking out between 11 and 13 feet Monday afternoon. Currently, steep
seas would be expected in all waters before Monday morning and could
continue through at least Tuesday morning.

While seas are then forecast to gradually decrease on Tuesday,
there's signs pointing towards an active weather pattern with the
potential for a weak front Tuesday followed by a stronger front late
Tuesday night into Wednesday morning. The ECMWF shows the stronger
front Tuesday night into Wednesday while the GFS is weaker.
-Petrucelli

&&

.BEACH HAZARDS...Updated 215 AM PDT Saturday, October 12, 2024...On
Monday, incoming long period westerly swell and continuing long
period southerly swell will combine to bring a moderate risk of
sneaker waves to area waters. Additionally, this will come during the
time of high tide. Current guidance suggests that the highest risk
will be Monday afternoon.

Sneaker waves are an unpredictable wave that can surge farther onto
the beach than expected. These waves can roll logs and carry large
debris as they move up the beach. The wave itself or the objects
caught in it can knock beachgoers off their feet and sweep them out
into the cold open water. Cold water immersion can be dangerous,
even deadly. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory until 8 PM PDT this
     evening for PZZ350-356-370-376.

&&

Nearby

Beach Hazards Statements in Oregon, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.